How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
50444359
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

What is the best schedule for withdrawal of 300 mg of Bupropion

Customer Question

What is the best schedule for withdrawal of 300 mg of Bupropion XL 1 per day. I have been taking for 10 years.
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr. Mark replied 5 years ago.

Hi! I believe I can be of help with this issue.

is the generic name for what most people take as Wellbutrin. The XL designation means it's an extended release version. So this means that whatever the situation, you should not cut the pills you have because the coating is part of the release of the medication.

Bupropion is not an SSRI so withdrawal symptoms are rarely as severe nor as awful feeling. However, they often do occur and so you need to be monitored by your doctor. That means that this needs to be done with your doctor in the know. I can tell you: doctors do not take it well when patients make medication alterations without consulting them and coming up with a mutually agreed plan. So please do that, okay?


Especially at your age (I'm the same age group so I'm not calling us both "aged") you need to have this monitored as you've been taking the Wellbutrin for a very extended period.


The way to taper off effectively to avoid severe withdrawal symptoms is to start off with the 150 mg XL version of the Bupropion for 1-3 weeks. Typically it's done only for about a week or 10 days and then you would assess severity of withdrawal symptoms. But at 65 you might give it a little extra time.


You would then stop completely. Or you would switch to non XL version in smaller dosages and begin to taper off with those smaller dosages at 1-2 week intervals.


The type of symptoms that are most common are headaches, irritability, lightheadedness, nausea. But you need to be monitoring yourself and reporting to the doctor symptoms to decide on any changes to the plan.

You might also consider adding a behavioral component to your treatment for your depression and anxiety. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it.

Okay, I wish you the very best!

Please remember to click the green accept button because: even though you have made a deposit, I do not get paid for my time unless you press ACCEPT. Feel free to continue the discussion as my goal is to get you the best answer possible. You can continue the discussion even after pressing ACCEPT. Bonuses are always appreciated! If I can be of further help with any issue, just put "for Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
Sorry for the delay but your response went to my junk mail. I was put on antidepressant (Saragem) by my gynocologist to treat symptoms of menopause and have never stopped. I am not depressed peson so I decided to try to come off. She nor my GP really don't understand how to take me off it. My GP suggested cutting it in half so I'm glad I didn't. Can you give me the name of a non-XL version as well as the dosage should I decide to do that after trying 150 for awhile. Also I have one more question. I currently take Bupropion HCL XL 300 and my insurance will not cover it next year. They do cover Bupropion HCL 100 and suggest I take three a day. Or I could take Budeprion XL 300 once day which I've read is not effective. Your thoughts please.
Expert:  Dr. Mark replied 5 years ago.
I'm a bit confused here, I apologize: You originally wrote: "withdrawal of 300 mg of Bupropion XL 1 per day. I have been taking for 10 years".


I understood that to mean you're stopping the Bupropion. Now, though, it seems you're stopping a different medication called Seragem? I'm not familiar with it and I didn't find it in the PDR when I looked it up. So I don't know what antidepressant it is and don't know how to help. If it is an extended release pill, then for sure don't cut it in half. You'd follow the standard procedure of looking for a lower dosage XL version as I recommended with the Bupropion. If there is no lower dosage XL version, you'd taper off by switching from the XL version to lower dosage of the non-XL version perhaps twice a day. And then you'd taper off from those lower doses, again in 1-2 week intervals depending on your tolerance.


As for Bupropion, if you are going to switch from XL to not XL, you'll need to discuss with your doctor how to time the administering of the 3 pills per day. You probably will not want to take any too late in the evening, so there may be a bit of trial and error in this. But that's the way you'd do it. Or you might switch to twice a day, which is easier to remember and easier on the system. For example 2 pills in the morning and one in the afternoon or early afternoon. Again, there would be some trial and error with it.


All the very best to you, Dr. Mark

Related Mental Health Questions